Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A convexity theorem in the scattering theory for the Dirac operator

Author: K. L. Vaninsky
Journal: Trans. Amer. Math. Soc. 350 (1998), 1895-1911
MSC (1991): Primary 34L05, 34L25, 34L40
MathSciNet review: 1467476
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Dirac operator enters into zero curvature representation for the cubic nonlinear Schrödinger equation. We introduce and study a conformal map from the upper half-plane of the spectral parameter of the Dirac operator into itself. The action variables turn out to be limiting boundary values of the imaginary part of this map. We describe the image of the momentum map (convexity theorem) in the simplest case of a potential from the Schwartz class. We apply this description to the invariant manifolds for the nonlinear Schrödinger equation.

References [Enhancements On Off] (What's this?)

  • [AKNS] Igor Bock, On quasiparabolical differential equations of higher order, Math. Slovaca 26 (1976), no. 3, 229–240 (English, with Russian summary). MR 0450725
  • [A] N. I. Akhiezer, The classical moment problem and some related questions in analysis, Translated by N. Kemmer, Hafner Publishing Co., New York, 1965. MR 0184042
  • [AT] M. F. Atiyah, Convexity and commuting Hamiltonians, Bull. London Math. Soc. 14 (1982), no. 1, 1–15. MR 642416,
  • [BDZ] R. Beals, P. Deift, and X. Zhou, The inverse scattering transform on the line, Important developments in soliton theory, Springer Ser. Nonlinear Dynam., Springer, Berlin, 1993, pp. 7–32. MR 1280467
  • [B] F. Bloch, Über die Quantenmechanik der Elektronen in Kristallgittern, Z. Phys 52 (1929), 555-600.
  • [CL] E. Coddington and N. Levinson, Theory of Ordinary Differential Equation, McGraw-Hill, New York, 1955. MR 16:1022b
  • [FT] L. D. Faddeev and L. A. Takhtajan, Hamiltonian methods in the theory of solitons, Springer Series in Soviet Mathematics, Springer-Verlag, Berlin, 1987. Translated from the Russian by A. G. Reyman [A. G. Reĭman]. MR 905674
  • [F] William Feller, An introduction to probability theory and its applications. Vol. II., Second edition, John Wiley & Sons, Inc., New York-London-Sydney, 1971. MR 0270403
  • [GS] V. Guillemin and S. Sternberg, Convexity properties of the moment mapping, Invent. Math. 67 (1982), no. 3, 491–513. MR 664117,
  • [KO] Paul Koosis, Introduction to 𝐻_{𝑝} spaces, London Mathematical Society Lecture Note Series, vol. 40, Cambridge University Press, Cambridge-New York, 1980. With an appendix on Wolff’s proof of the corona theorem. MR 565451
  • [K] M.G. Krein, On the theory of accelerant and S-matrices of canonical differential systems, Dokl Akad Nauk SSSR 111 (1956), 1167-1170. (Russian) MR 19:277f
  • [KMA] M. G. Kreĭn and F. È. Melik-Adamjan, On the theory of the 𝑆-matrices of canonical differential equations with an integrable potential, Akad. Nauk Armjan. SSR Dokl. 46 (1968), no. 4, 150–155 (Russian, with Armenian summary). MR 0409963
    M. G. Kreĭn, Topics in differential and integral equations and operator theory, Operator Theory: Advances and Applications, vol. 7, Birkhäuser Verlag, Basel, 1983. Edited by I. Gohberg; Translated from the Russian by A. Iacob. MR 815109
  • [LL] L.D. Landau and E.M. Lifshitz, Quantum Mechanics, Course in Theoretical Physics, vol. 3, Pergamon Press, Oxford, 1958.
  • [LS] B. M. Levitan and I. S. Sargsjan, Sturm-Liouville and Dirac operators, Mathematics and its Applications (Soviet Series), vol. 59, Kluwer Academic Publishers Group, Dordrecht, 1991. Translated from the Russian. MR 1136037
  • [M] Vladimir A. Marchenko, Sturm-Liouville operators and applications, Operator Theory: Advances and Applications, vol. 22, Birkhäuser Verlag, Basel, 1986. Translated from the Russian by A. Iacob. MR 897106
  • [MO] V. A. Marčenko and I. V. Ostrovs′kiĭ, A characterization of the spectrum of the Hill operator, Mat. Sb. (N.S.) 97(139) (1975), no. 4(8), 540–606, 633–634 (Russian). MR 0409965
  • [MC1] H. P. McKean, Compatible brackets in Hamiltonian mechanics, Important developments in soliton theory, Springer Ser. Nonlinear Dynam., Springer, Berlin, 1993, pp. 344–354. MR 1280481
  • [MC2] H. P. McKean, Geometry of KdV. I. Addition and the unimodular spectral classes, Rev. Mat. Iberoamericana 2 (1986), no. 3, 253–261. MR 908052
  • [MCV] H.P. McKean and K.L. Vaninsky, Action-angle variables for nonlinear Schrödinger equation, preprint, 1995.
  • [MA] P. È. Melik-Adamjan, The properties of the 𝑆-matrix of canonical differential equations on the whole line, Akad. Nauk Armjan. SSR Dokl. 58 (1974), 199–205 (Russian, with Armenian summary). MR 0355243
  • [V] K. L. Vaninsky, Invariant Gibbsian measures of the Klein-Gordon equation, Stochastic analysis (Ithaca, NY, 1993) Proc. Sympos. Pure Math., vol. 57, Amer. Math. Soc., Providence, RI, 1995, pp. 495–510. MR 1335493,
  • [ZS] V. E. Zakharov and A. B. Shabat, Exact theory of two-dimensional self-focusing and one-dimensional self-modulation of waves in nonlinear media, Ž. Èksper. Teoret. Fiz. 61 (1971), no. 1, 118–134 (Russian, with English summary); English transl., Soviet Physics JETP 34 (1972), no. 1, 62–69. MR 0406174
  • [ZM] V. E. Zaharov and S. V. Manakov, The complete integrability of the nonlinear Schrödinger equation, Teoret. Mat. Fiz. 19 (1974), 332–343 (Russian, with English summary). MR 0468821

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 34L05, 34L25, 34L40

Retrieve articles in all journals with MSC (1991): 34L05, 34L25, 34L40

Additional Information

K. L. Vaninsky
Affiliation: Department of Mathematics, Kansas State University, Manhattan, Kansas 66506

Keywords: Scattering theory, convexity theorem, nonlinear Schr\"{o}dinger
Received by editor(s): November 9, 1995
Received by editor(s) in revised form: June 21, 1996
Additional Notes: The author would like to thank the Institut des Hautes Études Scientifiques, where the paper was completed, for hospitality. The work is partially supported by NSF grant DMS-9501002
Article copyright: © Copyright 1998 American Mathematical Society